Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2017, 9:11 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 9:11 PM CDT (02:11 UTC)
- Expired
- Aug 12, 2017, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Buffalo County, NE, Dawson County, NE
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.6
The text
As transmitted.
739
WUUS53 KGID 130211
SVRGID
NEC019-047-130300-
/O.NEW.KGID.SV.W.0201.170813T0211Z-170813T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
911 PM CDT SAT AUG 12 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Buffalo County in south central Nebraska...
Northeastern Dawson County in south central Nebraska...
* Until 1000 PM CDT
* At 911 PM CDT, a severe thunderstorm was located 10 miles northeast
of Sumner, or 24 miles southeast of Broken Bow, moving southeast at
15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sumner and Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4105 9955 4105 9918 4095 9909 4089 9955
TIME...MOT...LOC 0211Z 333DEG 14KT 4109 9943
HAIL...1.75IN
WIND...70MPH
$$
Heinlein2 follow-up statements
747
WWUS53 KGID 130245
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
945 PM CDT SAT AUG 12 2017
NEC047-130254-
/O.CAN.KGID.SV.W.0201.000000T0000Z-170813T0300Z/
Dawson NE-
945 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4105 9918 4095 9909 4091 9942 4105 9943
TIME...MOT...LOC 0244Z 319DEG 21KT 4095 9929
$$
NEC019-130300-
/O.CON.KGID.SV.W.0201.000000T0000Z-170813T0300Z/
Buffalo NE-
945 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN BUFFALO COUNTY...
At 944 PM CDT, a severe thunderstorm was located near Miller, or 20
miles northwest of Kearney, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Miller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4105 9918 4095 9909 4091 9942 4105 9943
TIME...MOT...LOC 0244Z 319DEG 21KT 4095 9929
HAIL...1.00IN
WIND...70MPH
$$
Heinlein954
WWUS53 KGID 130251
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
951 PM CDT SAT AUG 12 2017
NEC019-130301-
/O.EXP.KGID.SV.W.0201.000000T0000Z-170813T0300Z/
Buffalo NE-
951 PM CDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUFFALO COUNTY
WILL EXPIRE AT 1000 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire. However small hail and gusty winds to 50 mph are still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4105 9918 4095 9909 4091 9942 4105 9943
TIME...MOT...LOC 0251Z 333DEG 14KT 4093 9927
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:49 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 12, 6:49 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Hastings NE 649 PM CDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday night) Issued at 326 PM CDT Sat Aug 12 2017 The main themes for the next 48 hours is 1. Chances for rain tonight. 2. Chances for rain Sunday and 3. Slightly below normal temperatures through the remainder of the weekend. The upper level pattern continues to be northwesterly, and a disturbance moving across the Northern Plains will help to spark thunderstorms a couple of different times. 1. This afternoon a few showers and thunderstorms may be possible mainly across western portions of the state, but they could creep into areas generally west of Hwy 183 this afternoon with afternoon heating. Instability decreases rapidly from west to east towards Hwy 183 and expect any activity to struggle to move much further eastward this afternoon/early evening. This evening a complex of storms is expected to develop to the northwest of us, over South Dakota and western Nebraska. This activity is expected to track southeast and could impact central and south central Nebraska late this evening into the overnight hours. The latest high-resolution model runs (HRRR/NAM- NEST/RUC/NAM12) all indicate that this activity may decrease in coverage and intensity as it gets further south into south central Nebraska. With the main disturbance over South Dakota, the complex of storms is moving away from its main upper support, so think this looks reasonable. Thus, currently expecting this activity to diminish during the overnight hours towards morning...lingering only in the east-central to northeastern sections of Nebraska. 2. This upper disturbance continues to rotate and move slightly southeast for Sunday. Expect Sunday during the day to be mostly dry across central and south central Nebraska and north central Kansas. A boundary is expected to stall out from northeastern Nebraska southwest to northeast Colorado. Wherever this boundary sets up, it will be the focus for thunderstorms on Sunday afternoon. The higher-resolution short-term model runs all hint at thunderstorms firing late afternoon Sunday just north of the forecast area before moving southeast into the area Sunday evening and night. Some of the thunderstorms could be strong to severe Sunday afternoon with 2000-3000J/kg CAPE and 30-40 kts shear. Overall, think the area has a better chance of seeing precipitation across south central Nebraska and north central Kansas Sunday afternoon rather than tonight. 3. Temperatures continue to max out in the low 80s for Sunday which is still slightly below norms or mid-August. .LONG TERM...(Monday through Saturday) Issued at 326 PM CDT Sat Aug 12 2017 The upper level flow becomes zonal briefly before becoming southwesterly for the middle of the work week. There are various chances for precipitation throughout the week. There is a chance Monday night across the area, but the better chances will be on Tuesday night into Wednesday as an upper disturbance and associated cold front move through the region. For the remainder of the work-week, a train of disturbances moves across the Central Plains as the upper flow becomes more zonal, these disturbances will be the triggers for additional precipitation chances. Temperatures continue to be near to slightly below the mid to upper 80s norms for mid-August. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 642 PM CDT Sat Aug 12 2017 Biggest issue will be potential for thunderstorms, most likely in and around the 07Z to 09Z time frame. Included VCTS in the forecast with no visibility reduction, but we have a good chance of about an hour of MVFR conditions sometime near this period of time, but confidence is so low that I did not include a guess for now. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Heinlein
Hazardous weather outlook, Aug 12, 3:37 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 337 PM CDT Sat Aug 12 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 132045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 337 PM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are possible this afternoon and evening mainly along and west of Hwy 281, with the best chances along and west of Hwy 183. Later this evening a complex of storms that are expected to develop in South Dakota and western Nebraska may move into central and south central Nebraska. Some of these storms could be strong to severe with hail to the size of quarters and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A complex of thunderstorms are expected to develop Sunday afternoon/evening and move across central, and south central Nebraska. Some of these storms could be strong to severe with hail to the size of quarters and winds to 60 mph. There remain multiple chances for showers and thunderstorms through the work week, but it is too early to determine if these storms may be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:50 PM CDT | Special Weather Statement | GID | Buffalo | 40 min |
| Aug 12, 11:04 PM CDT | Areal Flood Advisory | GID | Buffalo | 116 min |
| Aug 13, 12:14 AM CDT | Special Weather Statement | GID | Adams, Clay | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.